Alert archive / Missouri / Frost Advisories in 2016

Frost Advisory 3, NWS Kansas City, MO

October 20, 201621 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this frost advisory at Oct 20, 2016, 3:24 PM CDT for 21 counties in Missouri; Doniphan County, Kansas. It took effect at Oct 21, 2016, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 3:24 PM CDT (20:24 UTC)
In effect from
Oct 21, 2016, 3:00 AM CDT
Expired
Oct 21, 2016, 8:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
All 22 counties

Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS73 KEAX 202024
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT THU OCT 20 2016

...AREAS OF FROST LIKELY OVER MUCH OF NORTHERN MISSOURI...

KSZ102-MOZ001>008-011>017-020>025-210430-
/O.NEW.KEAX.FR.Y.0003.161021T0800Z-161021T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
INCLUDING THE CITIES OF...WATHENA...ELWOOD...TROY...HIGHLAND...
TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...GRANT CITY...ALBANY...
STANBERRY...KING CITY...BETHANY...PRINCETON...MERCER...
UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...DOWNING...
GLENWOOD...MOUND CITY...OREGON...MAITLAND...FOREST CITY...CRAIG...
SAVANNAH...COUNTRY CLUB VILLA...MAYSVILLE...STEWARTSVILLE...
OSBORN...UNION STAR...CLARKSDALE...GALLATIN...JAMESPORT...
TRENTON...MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH AIRPORT...
ST. JOSEPH...CAMERON...PLATTSBURG...LATHROP...HAMILTON...
BRAYMER...POLO...BRECKENRIDGE...CHILLICOTHE...BROOKFIELD...
MARCELINE...MACON...LA PLATA
324 PM CDT THU OCT 20 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
CDT FRIDAY. 

* TEMPERATURE...OVERNIGHT TEMPERATURES WILL BOTTOM OUT IN THE MIDDLE 30S.

* TIMING...FROST IS MOST LIKELY TO FORM BETWEEN DURING THE PRE-DAWN
  HOURS OF FRIDAY MORNING.

* IMPACTS...ANY SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE
  DAMAGED OR KILLED IF LEFT UNPROTECTED OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
137 
WWUS73 KEAX 210216
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
916 PM CDT THU OCT 20 2016

...AREAS OF FROST LIKELY OVER MUCH OF NORTHERN MISSOURI...

KSZ102-MOZ001>008-011>017-020>025-211300-
/O.CON.KEAX.FR.Y.0003.161021T0800Z-161021T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
INCLUDING THE CITIES OF...WATHENA...ELWOOD...TROY...HIGHLAND...
TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...GRANT CITY...ALBANY...
STANBERRY...KING CITY...BETHANY...PRINCETON...MERCER...
UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...DOWNING...
GLENWOOD...MOUND CITY...OREGON...MAITLAND...FOREST CITY...CRAIG...
SAVANNAH...COUNTRY CLUB VILLA...MAYSVILLE...STEWARTSVILLE...
OSBORN...UNION STAR...CLARKSDALE...GALLATIN...JAMESPORT...
TRENTON...MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH AIRPORT...
ST. JOSEPH...CAMERON...PLATTSBURG...LATHROP...HAMILTON...
BRAYMER...POLO...BRECKENRIDGE...CHILLICOTHE...BROOKFIELD...
MARCELINE...MACON...LA PLATA
916 PM CDT THU OCT 20 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
FRIDAY...

* TEMPERATURE...OVERNIGHT TEMPERATURES WILL BOTTOM OUT IN THE 
  MIDDLE 30S.

* TIMING...FROST IS MOST LIKELY TO FORM BETWEEN DURING THE PRE- 
  DAWN HOURS OF FRIDAY MORNING. 

* IMPACTS...ANY SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  DAMAGED OR KILLED IF LEFT UNPROTECTED OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
635 
WWUS73 KEAX 211254
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 AM CDT FRI OCT 21 2016

KSZ102-MOZ001>008-011>017-020>025-211400-
/O.EXP.KEAX.FR.Y.0003.000000T0000Z-161021T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
INCLUDING THE CITIES OF...WATHENA...ELWOOD...TROY...HIGHLAND...
TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...GRANT CITY...ALBANY...
STANBERRY...KING CITY...BETHANY...PRINCETON...MERCER...
UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...DOWNING...
GLENWOOD...MOUND CITY...OREGON...MAITLAND...FOREST CITY...CRAIG...
SAVANNAH...COUNTRY CLUB VILLA...MAYSVILLE...STEWARTSVILLE...
OSBORN...UNION STAR...CLARKSDALE...GALLATIN...JAMESPORT...
TRENTON...MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH AIRPORT...
ST. JOSEPH...CAMERON...PLATTSBURG...LATHROP...HAMILTON...
BRAYMER...POLO...BRECKENRIDGE...CHILLICOTHE...BROOKFIELD...
MARCELINE...MACON...LA PLATA
754 AM CDT FRI OCT 21 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES ARE BEGINNING TO WARM ACROSS THE AREA...THEREFORE THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE AS SCHEDULED. 

$$

32

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at Oct 20, 12:19 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 20, 12:19 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Thu Oct 20 2016

.Discussion...
Issued at 332 AM CDT THU OCT 20 2016

Coldest day of the next 7 days will be today --highs in the 50s and
low 60s--, but we are expecting a return to nice, if above normal,
temperatures for the weekend much of next week. Water vapor imagery
this morning shows a progressive longwave trough shifting across the
Plains States. The low level jet associated with this trough has
kept showers and thunderstorms going across southern Missouri
yesterday through the early morning hours, with a secondary area of
light rain in eastern Nebraska and northeast Kansas thanks to the
frontogenic forcing along a secondary cold front that will sweep
into the region today.

The showers sliding into far northwest Missouri will slowly
dissipate through the morning hours as forcing along this secondary
boundary lets up; however, a few showers or sprinkles will be
possible through the morning hours. The cool air that the north
winds will bring today will suppress afternoon highs, keeping today's
readings a bit below normal. This cool spell will result in lows
Thursday morning in the mid to upper 30s across the region. Current
projections indicate that it wont be cold enough for a freeze,
though some frost may be possible thanks to clear skies and calm
winds.

The cool weather wont last long as the progressive trough's axis,
that is allowing the cool air to spill south, will move to our east
later tonight placing Kansas and Missouri under the expanding
influence of an upper level ridge. This will allow temperatures to
start creeping back up on Friday -highs in the 60s-, but the notable
warmup to above normal temperatures will occur over the weekend with
70s expected for afternoon highs. This run of above normal
temperatures looks to run well into next week with 70s for highs.
Next chance for widespread rain looks to wait till the later half of
next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1218 PM CDT THU OCT 20 2016

Scattered showers should exit central MO by 19z with clearing skies
spreading southeast across northern and west central MO and eastern
KS. VFR conditions expected during this forecast period although some
concern that NE/SD low-end MVFR stratus could work into northwest MO
very late tonight. Models probably not handling this thin band of
moisture very well but do think it will stay north and west of the
TAF sites. Nevertheless will pass along to next shift to monitor
this stratus and adjust forecasts accordingly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...MJ
Hazardous weather outlook, Oct 20, 5:03 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT THU OCT 20 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THE NEXT CHANCE FOR HAZARDOUS WEATHER IS TUESDAY EVENING. AT THIS
TIME SEVERE WEATHER IS NOT ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

Nearby

Frost Advisories in Missouri, 2016Frost Advisories in Kansas, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.